Iowa, 2013

Tornado and Damaging Winds in Iowa, June 24, 2013

June 24, 2013 · NWS DVN · 21 events in 8 counties and zones

A disturbance moving northeastward from northern Missouri into eastern Iowa led to the development of a severe squall line with bowing segments that produced widespread wind damage across eastern Iowa north of a line from Jefferson to Louisa County. An EF-1 tornado touched down in the city of Muscatine with damage in the business district and one fatality.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A disturbance moving northeastward from northern Missouri into eastern Iowa led to the development of a severe squall line with bowing segments that produced widespread wind damage across eastern Iowa north of a line from Jefferson to Louisa County. An EF-1 tornado touched down in the city of Muscatine with damage in the business district and one fatality.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 24, 12:01 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 24, 12:01 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
101 PM CDT MON JUN 24 2013

.SYNOPSIS...
ISSUED AT 445 AM CDT MON JUN 24 2013

CONVECTION HAS DEVELOPED ACROSS THE NE HALF OF THE CWFA EARLY THIS
AM.  A STATIONARY FRONT IS DRAPED ACROSS THE NE/KS BORDER TO NORTH
CENTRAL MO BEFORE DIPPING SOUTHWARD.  ADDITIONAL STORMS ARE FOUND
ACROSS CENTRAL IOWA AND FURTHER UPSTREAM A BOWING LINE OF STORMS IS
FOUND ACROSS CENTRAL NE.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 445 AM CDT MON JUN 24 2013

MAIN FOCUS WAS ON THE SHORT TERM THUNDERSTORM CHANCES AND HEAVY RAIN
THREAT AREAS TODAY.  THE CONVECTIVE AREAS ACROSS NE AND CENTRAL IA
WILL TRACK EASTWARD EVENTUALLY ACROSS THE CWFA.  AREAS ALONG AND
NORTH OF I80 WILL HAVE THE BEST CHANCES AT SEEING THE REPEATED
ROUNDS OF  THUNDERSTORMS.  EACH THUNDERSTORM HAS THE POTENTIAL TO
PRODUCE VERY HEAVY RAINS OF 1 TO 2 INCHES. THAT WITH REPEATED ROUNDS
OF THUNDERSTORMS SOME AREAS COULD SEE 2 TO 4 INCHES WITH LOCALLY
EVEN HIGHER AMOUNTS.  DROPPED THE SOUTHERN TIER OF COUNTIES FROM THE
FLASH FLOOD WATCH...WITH THE FOCUS MORE DEFINED TO BE ALONG AND
NORTH OF I80.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 445 AM CDT MON JUN 24 2013

NOT MUCH CHANGE TO THE EXTENDED FORECAST.  RAIN CHANCES REMAIN IN
THE FORECAST...ESPECIALLY ACROSS THE NORTHERN HALF OF THE CWFA
THROUGH WED NIGHT/THURSDAY WHEN A COLD FRONT MOVES THROUGH.
RELATIVELY QUIET WEATHER THURSDAY THROUGH SUNDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1250 PM CDT MON JUN 24 2013

UNSETTLED AFTERNOON TO SAY THE LEAST FOR THE TERMINALS. CID...DBQ
AND MLI ALL TO GET ROUNDS OF THUNDERSTORMS AND BOUTS OF MVFR TO
IFR CONDITIONS AS THEY/STORMS PASS FROM NOW THROUGH 20Z. THEN A ROUND OF
STRONG TO SVR STORMS TO IMPACT CID...DBQ AND BRL FROM 20Z-01Z OR
SO FROM THE WEST. STRONG VARIABLE WINDS POSSIBLE IN VCNTY OF ALL
TERMINALS WITH THE STORMS THROUGH 00Z TONIGHT. HEAVY RAIN
OCCASIONALLY REDUCING VSBYS TO UNDER A MILE AT TIMES AS WELL THIS
AFTERNOON. HARD TO TIME MVFR TO VFR WINDOWS BETWEEN THE STORMS.
MORE NOCTURNAL STORMS POSSIBLE AGAIN LATER TONIGHT AFTER A MID
EVENING LULL.    ..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR BENTON-
     BUCHANAN-CEDAR-CLINTON-DELAWARE-DUBUQUE-IOWA-JACKSON-
     JOHNSON-JONES-KEOKUK-LINN-LOUISA-MUSCATINE-SCOTT-WASHINGTON.

IL...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR BUREAU-CARROLL-
     HENRY IL-JO DAVIESS-MERCER-PUTNAM-ROCK ISLAND-STEPHENSON-
     WHITESIDE.

MO...NONE.
&&

SYNOPSIS...14
SHORT TERM...14
LONG TERM...14
AVIATION...12
Hazardous weather outlook, Jun 24, 6:12 AM CST, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
712 AM CDT MON JUN 24 2013

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-251215-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
712 AM CDT MON JUN 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SEVERAL ROUNDS OF THUNDERSTORMS WILL MOVE ALONG AND NORTH OF THE
INTERSTATE 80 CORRIDOR THROUGH MUCH OF THE DAY. RAINFALL TOTALS
OF 2 TO LOCALLY OVER 6 INCHES WILL BE LIKELY. AMOUNTS OVER 3
INCHES WILL RESULT IN FLASH FLOODING OF URBAN AREAS AS WELL AS
LOW SPOTS...CREAKS...AND TRIBUTARY RIVERS.

FLASH FLOOD WARNINGS ARE IN EFFECT FOR PARTS OF THE AREA.
A FLASH FLOOD WATCH IS IN EFFECT FOR AREAS NORTH OF A LINE FROM
OTTUMWA IOWA...TO GALESBURG ILLINOIS...TO LA SALLE ILLINOIS.

SOME OF THE STRONGER THUNDERSTORMS TODAY MAY SURPASS SEVERE LIMITS
PRODUCING QUARTER SIZED HAIL OR LARGE OR DAMAGING WINDS OF 60 MPH
OR MORE.

THE STORM PREDICTION CENTER HAS THE ENTIRE AREA IN A SLIGHT RISK
FOR SEVERE STORMS.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL STORMS ARE EXPECTED TUESDAY THROUGH WEDNESDAY NIGHT.
ANY ADDITIONAL HEAVY RAINS WILL ONLY AGGRAVATE ANY ONGOING
FLOODING CONCERNS OR MAY CREATE NEW ONES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH LATE THIS AFTERNOON.
REPORTS OF HEAVY RAINFALL OVER 1 INCH AND ANY FLOODING ISSUES
WOULD BE APPRECIATED.

14

In the hours before

Local storm report, Jun 24, 10:40 AM CST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1140 AM CDT MON JUN 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 AM     HEAVY RAIN       2 S EAST MOLINE         41.49N 90.43W
06/24/2013  M4.20 INCH       ROCK ISLAND        IL   TRAINED SPOTTER

1040 AM     FLASH FLOOD      LOWDEN                  41.86N 90.92W
06/24/2013                   CEDAR              IA   CO-OP OBSERVER

            FOUR HOUSES WITH WATER UP TO 1ST FLOOR WINDOWS. 6.25
            INCHES OF RAIN IN 6 HOURS.

&&

TERRYS
Local storm report, Jun 24, 11:08 AM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1208 PM CDT MON JUN 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       SSW ROCK ISLAND         41.48N 90.58W
06/24/2013  M3.30 INCH       ROCK ISLAND        IL   TRAINED SPOTTER

            RAINFALL PAST 12 HOURS

1140 AM     HEAVY RAIN       GALVA                   41.17N 90.04W
06/24/2013  M1.70 INCH       HENRY              IL   EMERGENCY MNGR

            RAINFALL IN PAST 24 HOURS

&&

TERRYS
Local storm report, Jun 24, 11:13 AM CST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1213 PM CDT MON JUN 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 PM     FLASH FLOOD      IOWA CITY               41.66N 91.54W
06/24/2013                   JOHNSON            IA   TRAINED SPOTTER

            RAINING HEAVILY FOR PAST 20 MINUTES. MANY STREETS ARE
            FLOODED.

&&

TERRYS
Local storm report, Jun 24, 11:24 AM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1224 PM CDT MON JUN 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1223 PM     HEAVY RAIN       1 NW DAVENPORT          41.56N 90.61W
06/24/2013  M2.15 INCH       SCOTT              IA   TRAINED SPOTTER

            24 HOUR TOTAL.

&&

DLS
Special weather statement, Jun 24, 11:33 AM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1233 PM CDT MON JUN 24 2013

IAZ066>068-ILZ009-015-241830-
CLINTON-MUSCATINE-ROCK ISLAND-SCOTT-WHITESIDE-
1233 PM CDT MON JUN 24 2013

...THUNDERSTORM WITH HEAVY RAIN AND SMALL HAIL...

AT 1224 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MONTPELIER...OR 8 MILES SOUTHEAST OF
DURANT...MOVING NORTHEAST AT 25 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  DAVENPORT AROUND 1250 PM CDT...
  ELDRIDGE AROUND 100 PM CDT...
  BETTENDORF AND 6 MILES NORTHWEST OF RIVERDALE AROUND 105 PM CDT...
  LE CLAIRE...PORT BYRON AND 6 MILES NORTHWEST OF RAPIDS CITY AROUND
  120 PM CDT...
  PRINCETON AND CORDOVA AROUND 125 PM CDT...

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 35 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...HEAVY RAIN...ARE EXPECTED WITH THIS
STORM.

IF YOU HEAR THUNDER, MOVE IMMEDIATELY TO A STURDY BUILDING OR CAR
UNTIL THE STORM HAS PASSED.

EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS.

FLASH FLOOD WARNINGS REMAIN IN EFFECT FOR THE AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT MONDAY
EVENING FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST
MISSOURI.

LAT...LON 4184 9033 4160 9013 4139 9083 4155 9094
TIME...MOT...LOC 1731Z 243DEG 24KT 4152 9077

DLF
Special weather statement, Jun 24, 12:53 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
153 PM CDT MON JUN 24 2013

IAZ063-064-076-077-087-241945-
IOWA-JEFFERSON-JOHNSON-KEOKUK-WASHINGTON-
153 PM CDT MON JUN 24 2013

...THUNDERSTORMS WITH HEAVY RAIN AND STRONG WINDS...

AT 149 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MILLERSBURG TO 10
MILES WEST OF HEDRICK...MOVING EAST AT 30 MPH.

* THUNDERSTORMS WILL BE NEAR...
  SIGOURNEY AND NORTH ENGLISH AROUND 205 PM CDT...
  WILLIAMSBURG...SOUTH ENGLISH...SIGOURNEY AND HEDRICK AROUND 210 PM
  CDT...
  MARTINSBURG AROUND 215 PM CDT...
  KINROSS AND HARPER AROUND 220 PM CDT...
  WELLMAN AROUND 235 PM CDT...

PEA SIZE HAIL...WINDS GREATER THAN 35 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...HEAVY RAIN...ARE EXPECTED WITH THESE STORMS.

EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT MONDAY
EVENING FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST
MISSOURI.

LAT...LON 4145 9242 4151 9237 4152 9230 4160 9230
      4168 9225 4174 9146 4115 9177 4114 9219
      4116 9219 4116 9241 4116 9242
TIME...MOT...LOC 1852Z 269DEG 27KT 4161 9217 4118 9247

DLF

The radar

The Quad Cities radar (KDVN), 135 km away, was scanning. The volume nearest the first event began at 19:24 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
June 24, 1:24 PM CST
Where
Jefferson County, 1.73 mi SE of Fairfield
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.980, -91.960

A trained spotter reported tree tops snapped off with several branches down.

Thunderstorm Wind, Van Buren

When
June 24, 1:35 PM CST
Where
Van Buren County, 2.96 mi SSE of Lake Sugema Camp Gd
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.640, -91.980

Thunderstorm wind gusts were estimated between 50 and 60 mph.

Thunderstorm Wind, Jefferson

When
June 24, 1:37 PM CST
Where
Jefferson County, 1.04 mi E of Fairfield Muni Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.050, -91.950

Several 3 inch tree limbs from an ash tree were reported down as the storm moved through.

Thunderstorm Wind, Johnson

When
June 24, 1:41 PM CST
Where
Johnson County, 1.24 mi SE of Oakdale
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.690, -91.600

Numerous trees between 6 inches and a foot in diameter were reported down near the Hyvee on 5th Street. Time of the event was estimated using radar.

Thunderstorm Wind, Johnson

When
June 24, 1:42 PM CST
Where
Johnson County, Iowa City Muni Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
41.630, -91.550

Thunderstorm Wind, Johnson

When
June 24, 1:45 PM CST
Where
Johnson County, 1.24 mi SE of Oakdale
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.690, -91.600

Power was out in town. A trained spotter estimated the thunderstorm wind gusts to be between 50 and 60 mph.

Thunderstorm Wind, Johnson

When
June 24, 2:00 PM CST
Where
Johnson County, 1.24 mi NE of Oakdale
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.710, -91.600

A trained spotter estimated thunderstorm wind gust speeds up to 60 mph.

Thunderstorm Wind, Washington

When
June 24, 2:00 PM CST
Where
Washington County, 0.86 mi NE of Washington
Measured
54 kt (62 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.310, -91.690

A trained spotter reported that trees were down in town, corn was blown over, and a small metal outbuilding was destroyed.

Thunderstorm Wind, Louisa

When
June 24, 2:00 PM CST
Where
Louisa County, 1.73 mi SW of Gladwin
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.350, -91.470

A trained spotter estimated a thunderstorm wind gust of 60 mph. Time of this event was estimated using radar.

Thunderstorm Wind, Louisa

When
June 24, 2:02 PM CST
Where
Louisa County, 0.86 mi SE of Wapello
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.170, -91.190

Thunderstorm Wind, Muscatine

When
June 24, 2:08 PM CST
Where
Muscatine County, 2.32 mi NNE of Muscatine
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.450, -91.030

A trained spotter estimated a thunderstorm wind gust of 75 mph.

Thunderstorm Wind, Muscatine

When
June 24, 2:08 PM CST
Where
Muscatine County, Muscatine
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.420, -91.050

A 17 ft tall tree was blown down on Mulberry St. There were several small trees and many tree branches down at that location.

Tornado, Muscatine

When
June 24, 2:08 PM CST to 2:14 PM CST
Where
Muscatine County, 2.5 mi NW of Muscatine to 2.57 mi SSE of Sweetland Center
Rating
EF1
Path length
6.5 mi
Path width
100 yd
Deaths
1 direct, 0 indirect
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
41.446, -91.084

There was a narrow damage track with trees snapped and uprooted. The most intense damage occurred in the business district along Highway 61. There was damage to a church, car dealership, hotel, and several other business. The damage continued down New Era road where several farmsteads sustained damage. The fatality occurred at the car dealership. There were 5 semi trailers overturned along Highway 61.

Thunderstorm Wind, Johnson

When
June 24, 2:12 PM CST
Where
Johnson County, 3.17 mi WSW of Kent County Park
Measured
54 kt (62 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.720, -91.790

The Johnson County Emergency Manager reported numerous power lines and trees down throughout the county. A lightning strike caused a fire in town.

Thunderstorm Wind, Johnson

When
June 24, 2:15 PM CST
Where
Johnson County, 1.7 mi WNW of Amish
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.540, -91.810

A trained spotter reported a 60 foot pine tree was blown down. They estimated the winds to be around 60 mph. Additionally, over six inches of rain fell in the area since midnight.

Thunderstorm Wind, Cedar

When
June 24, 2:23 PM CST
Where
Cedar County, 2.76 mi N of Stanwood
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.940, -91.150

Law Enforcement estimated wind speeds of 60 mph.

Thunderstorm Wind, Scott

When
June 24, 2:30 PM CST
Where
Scott County, 0.86 mi NE of Buffalo
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.460, -90.720

Leaves were stripped from a tree and there were also trees down. Torrential rain was also occurring with the storm.

Thunderstorm Wind, Scott

When
June 24, 2:38 PM CST
Where
Scott County, 2.32 mi NNW of Davenport
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
41.560, -90.600

Trees were also down at the National Weather Service Office at the Davenport Airport.

Thunderstorm Wind, Scott

When
June 24, 2:40 PM CST
Where
Scott County, 3.17 mi NNW of Davenport
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.570, -90.610

A trained spotter reported several tree limbs down. Time of the event was estimated using radar.

Thunderstorm Wind, Scott

When
June 24, 2:50 PM CST
Where
Scott County, Davenport Arpt
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
41.620, -90.580

Thunderstorm Wind, Scott

When
June 24, 2:55 PM CST
Where
Scott County, 2.81 mi N of Princeton
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.710, -90.360

A trained spotter reported that debris was being lofted by winds along Highway 67 between Folletts and Princeton.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Muscatine2013-06-24MaleBusinessDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyThe tornado archive for Iowa, 2013Warnings in Iowa, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462248, 462249, 462250, 462304, 462251, 462252, 462255, 462290, 462303, 462253, 462299, 462300, 462311, 462256, 462291, 462294, 462292, 462295, 462301, 462298, 462297.